Drug-induced immune hemolytic anemia; Anemia - immune hemolytic - secondary to drugs
Drug-induced immune hemolytic anemia is an acquired form of hemolytic anemia caused by interaction of certain drugs with the immune system. The result is the production of antibodies against the red blood cells and premature red blood cell destruction.
Causes, incidence, and risk factors
Drug-induced immune hemolytic anemia occurs when certain drugs start an immune reaction against red blood cells. In some instances, the drugs interact with the red blood cell membrane, causing the cell to become antigenic. This means the body identifies these cells as not belonging to the body. Antibodies form against the red blood cells. The antibodies attach to red blood cells and result in their premature destruction. This condition is rare in children.
Drugs that can cause immune hemolytic anemia include the following:
- Penicillin and its derivatives
- Some anti-inflammatory drugs
There are many other rarer causes of drug-induced hemolytic anemia. Drug-induced hemolytic anemia is most often associated with G6PD deficiency. However, G6PD deficiency and hemolysis is due to oxidative stress in the red cell, not an autoimmune phenomenon.
- Pale color
- Shortness of breath
- Rapid heart rate
- Yellow skin color (jaundice)
- Dark urine
Signs and tests
A physical examination may show an enlarged spleen. Other tests may indicate drug-induced immune hemolytic anemia.
- A direct Coombs’ test is positive.
- An indirect Coombs’ test is positive if the offending drug is added to the test.
- Indirect bilirubin levels are elevated.
- Serum haptoglobin may be low.
- Hemoglobin may be present in the urine.
- Hemosiderin may be present in the urine.
- Urine and fecal urobilinogen are increased.
- An absolute reticulocyte count is elevated.
- A CBC shows red blood cell count and hemoglobin are low.
Discontinuation of the suspected causative drug may relieve or control the symptoms. Treatment with prednisone is the first additional therapy that may be tried.
Blood transfusions with carefully typed packed red blood cells may be advised for severe symptoms.
The outcome is expected to be good. The process subsides when the offending agent is eliminated from the body.
- Death caused by severe anemia rarely occurs.
- Transfusion can cause a transfusion reaction.
Calling your health care provider
See your health care provider any time that dark urine and jaundice occur, particularly if other symptoms also develop after taking a medication.
If the disorder occurs, the individual should avoid the offending drug and its analogues (similar medications) in the future.
by Amalia K. Gagarina, M.S., R.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.